Georgia, 2011Winter Weather in Georgia, November 29 to 30, 2011
November 29 to 30, 2011 · NWS FFC · 2 events in 2 counties and zones
S. toward the Mid-Atlantic region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very deep closed upper low was rotating from the Southeast U.S. toward the Mid-Atlantic region. This system had already brought two to three days of steady rain to the northwest half of Georgia. Many creeks and streams were at or above bankful in northwest Georgia. Colder air began to wrap around the back side of this weather system as it moved toward the Mid-Atlantic. Surface temperatures remained above freezing, but below freezing temperatures just above the ground surface allowed the remnant light rain to change over to light snow for several hours before the precipitation came to an end during the evening. Snow accumulations were confined mostly to elevations above 2500 feet, particularly in northeast Pickens county in the Burnt Mountain community where up to two inches of snow was observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 29, 2:04 AM EST, 3 hours 56 minutes earlier.
Area forecast discussion, Nov 29, 2:04 AM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
204 AM EST TUE NOV 29 2011
.SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...
MODELS CONTINUE IN GOOD AGREEMENT WITH THE SYSTEM CURRENTLY OVER THE
SOUTHEAST. THE H5 LOW OVER TENNESSEE WILL SLOWLY SHIFT NORTHEAST
WHILE ANOTHER SHORT WAVE MOVES OUT OF THE ROCKIES AND CATCHES UP
WITH THE H5 LOW WHICH SHOULD HAPPEN WEDNESDAY. THE CURRENT SYSTEM
WILL BE ROTATING WRAP AROUND MOISTURE INTO THE CWA EARLY THIS
MORNING AND THEN RAPIDLY LIFTING IT OUT OF THE CWA THIS AFTERNOON
AFTER 18Z. MUCH DRIER AIR ALOFT SPREADS ACROSS THE CWA TONIGHT AND
INTO WEDNESDAY. THE SHORT WAVE MOVING OUT OF THE ROCKIES WILL HAVE
NO MAJOR INFLUENCE IN OUR WEATHER AS THE ATMOSPHERE WILL BE QUITE
DRY WHEN IT ARRIVES.
FIRST CONCERN WILL BE THE WRAP AROUND PRECIP MOVING INTO THE CWA
THIS MORNING. CURRENTLY THERE IS A MIX OF LIGHT RAIN/LIGHT SNOW OVER
NORTHERN ALABAMA. THIS PRECIP SHOULD BE MOVING INTO NORTHWEST GA
AROUND 08Z TO 10Z AND TO THE ATL METRO AREA BY 12Z. BY 18Z MOST
MODELS HAVE THE PRECIP OUT OF THE CWA BUT THIS MAY BE A BIT TO QUICK
AND WILL NEED TO HANG ON TO SOME POPS IN THE NORTHEAST THIS
AFTERNOON. AS FOR PRECIP TYPE...THE CSG/ATL/RMG SOUNDINGS SUPPORT
SNOW WITH SURFACE TEMPS REMAINING ABOVE FREEZING...THE BLAIRSVILLE
FORECAST SOUNDINGS ALSO SUPPORTS SNOW WITH SOME ACCUMULATION
POSSIBLE...BUT ONCE AGAIN SURFACE TEMP/WET BULB TEMPS REMAIN ABOVE
FREEZING. FEEL THERE WILL BE A MIX OF LIGHT RAIN/SNOW AT THE ONSET
FROM CSG TO ATL TO RMG...SWITCHING TO LIGHT SNOW BY 12Z THEN ENDING
BY 15Z WITH NO ACCUMULATION. BLAIRSVILLE SHOULD BEGIN AS LIGHT SNOW
AND AT THE HIGHER ELEVATIONS COULD SEE UP TO 1 INCH. THE CURRENT
FORECAST IS HANDLING THIS WELL AND SEE NO REASON TO CHANGE IT. WILL
ISSUE AN SPS FOR SNOW ON GRASSY SURFACES BUT DO NOT EXPECT ANY
ACCUMULATION ON ROADS AS GROUND TEMPERATURES ARE IN THE MID 50S
ACROSS NORTH GEORGIA.
NEXT CONCERN IS THE WIND FOR TODAY. PRESSURE GRADIENT TIGHTENS UP
SOMEWHAT BUT NOTHING UNUSUAL. THE H5 VORT MAX IS POSITIONED TO THE
NORTHEAST OF THE CWA AND H8 WINDS INCREASE TO 20 TO 25 KTS BY 18Z
AND 30 KTS BY 00Z. THE 925MB AND 975MB WINDS ALSO INCREASE TO 15
TO 25 KTS BY THIS AFTERNOON. WHILE GUSTS TO 20 TO 30 MPH WILL BE
COMMON...DO NOT EXPECT SUSTAINED WINDS IN THE 20 TO 30 MPH AND
THEREFORE WILL NOT ISSUE A WIND ADVISORY.
.LONG TERM /THURSDAY THROUGH MONDAY/...
AFTER THE AFOREMENTIONED SHORT WAVE CATCHES UP WITH THE H5 LOW...THE
LOW AND ASSOCIATED TROUGH MOVE RAPIDLY NORTHEAST WITH A H5 RIDGE
BUILDING OVER THE SOUTHEAST TOWARD THE END OF THE WEEK. AT THE SAME
TIME A LONG WAVE TROUGH DEVELOPS OVER THE WEST. GFS/ECMWF DIFFER ON
POSITION OF THE TROUGH AND HOW FAR EAST THE SHORT WAVES KICKING OUT
OF THE TROUGH MANAGE TO GET. BOTH MODELS ARE BEING CONSISTENT IN
WHAT THEY ARE FORECASTING FOR SUNDAY THROUGH MONDAY OF NEXT WEEK.
GFS MOVES A BAND OF PRECIP RAPIDLY ACROSS THE CWA BEGINNING SUNDAY
AND OUT OF THE CWA BY MONDAY NIGHT. THE ECMWF IS MUCH SLOW BRINGING
MOISTURE INTO EXTREME NORTH GA SUNDAY NIGHT AND NOT REALLY MOVING IT
MUCH FURTHER SOUTH BY MONDAY NIGHT. FEEL THE SOLUTION IS BETWEEN THE
2 MODELS AND WILL BRING POPS INTO THE NORTHERN HALF OF THE CWA
SUNDAY NIGHT AND MONDAY.
&&
.AVIATION...
06Z UPDATE...
MAIN CONCERN IS MVFR CEILINGS...WITH IFR CEILINGS OVER THE ATL
AREA OVERNIGHT AND THROUGH TUESDAY MORNING. SOME MVFR VSBYS
CAN BE EXPECTED MAINLY WITH LIGHT RAIN AND SNOW THIS MORNING.
SURFACE WINDS SSW BECOMING WSW DURING THE DAY INCREASING 10-15 KTS
WITH GUSTS TO 25 KTS.
//ATL CONFIDENCE...06Z UPDATE...
HIGH CONFIDENCE FOR WINDS.
MEDIUM CONFIDENCE FOR CEILINGS AND SNOW POTENTIAL.
LOW CONFIDENCE FOR VSBYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 43 33 52 30 / 70 5 0 0
ATLANTA 44 34 50 32 / 100 5 0 0
BLAIRSVILLE 39 31 46 26 / 100 10 0 0
CARTERSVILLE 43 32 48 26 / 100 5 0 0
COLUMBUS 50 34 55 31 / 70 0 0 0
GAINESVILLE 42 33 50 31 / 100 10 0 0
MACON 52 32 57 30 / 30 0 0 0
ROME 43 33 49 25 / 100 10 0 0
PEACHTREE CITY 45 30 52 25 / 100 5 0 0
VIDALIA 55 37 56 37 / 5 0 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
17
Hazardous weather outlook, Nov 29, 4:07 AM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
407 AM EST TUE NOV 29 2011
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-300915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
407 AM EST TUE NOV 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
LIGHT SNOW EXPECTED ACROSS NORTH GEORGIA TODAY...MAINLY THIS MORNING.
.SYNOPSIS...
A LARGE AREA OF LOW PRESSURE ALOFT OVER TENNESSEE WILL BRING A MIX
OF LIGHT RAIN AND LIGHT SNOW TO NORTH AND CENTRAL GEORGIA THIS
MORNING. THE PRECIPITATION WILL END THIS AFTERNOON. SOME
ACCUMULATION OF SNOW IS POSSIBLE IN THE HIGHER ELEVATIONS OF THE
NORTHEAST MOUNTAINS. FOR MORE INFORMATION ON THE RAIN AND SNOW
MIX...SEE THE LATEST SPECIAL WEATHER STATEMENT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
In the hours before
Special weather statement, Nov 29, 3:03 AM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
303 AM EST TUE NOV 29 2011
GAZ001>009-011>016-019>021-292015-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-
303 AM EST TUE NOV 29 2011
...SNOW TO MOVE INTO THE AREA EARLY TUESDAY...
* LOCATIONS...THE EXTREME NORTHERN TIER OF GEORGIA NORTH OF A
LINE FROM ROME TO CLEVELAND.
* HAZARDS...OCCASIONAL LIGHT SNOW...DIMINISHING TO FLURRIES
DURING THE AFTERNOON.
* TIMING...THIS MORNING.
* ACCUMULATIONS...UP TO 1 INCH POSSIBLE IN GRASSY AREAS ABOVE
2000 FEET. NO ACCUMULATION IS EXPECTED AT ELEVATIONS BELOW 2000
FEET.
* IMPACTS...GROUND TEMPERATURES ACROSS NORTH GEORGIA REMAIN IN
THE LOW TO MID 50S...THEREFORE THE SNOW WILL MELT ON IMPACT.
HOWEVER AT ELEVATIONS ABOVE 2000 FEET ONLY GRASSY AREAS ARE
EXPECTED TO SEE ANY ACCUMULATION.
GAZ022>025-027-030>039-041>060-066>071-078-079-089-090-292015-
FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-TROUP-MERIWETHER-PIKE-UPSON-
LAMAR-MONROE-HARRIS-TALBOT-MUSCOGEE-CHATTAHOOCHEE-
303 AM EST TUE NOV 29 2011
...A MIX OF LIGHT RAIN AND LIGHT SNOW THIS MORNING...
* LOCATIONS...MOST OF NORTH AND PARTS OF CENTRAL GEORGIA NORTH OF
A COLUMBUS TO FORSYTH TO LEXINGTON LINE.
* HAZARDS...A MIX OF LIGHT RAIN AND LIGHT SNOW...DIMINISHING IN
THE AFTERNOON.
* TIMING...THIS MORNING.
* ACCUMULATIONS...NO ACCUMULATION IS EXPECTED DUE TO WARM GROUND
TEMPERATURES AND AIR TEMPERATURES IN THE MID 30S TO NEAR 40.
* IMPACTS...NO IMPACTS.
Winter Weather, Dawson
- When
- November 29, 6:00 AM EST to November 30, 12:00 AM EST
- Where
- Dawson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.444, -84.171 (the zone’s center; the record gives no point)
An employee of the Dawson County Emergency Management Agency reported that up to two inches of snow was observed in the Burnt Mountain area of northwest Dawson county, straddling the Pickens county line. Snow accumulation was mostly confined to grassy surfaces because of warm ground temperatures. This image was taken at the fire station on Burnt Mountain in far northwest Dawson county.
Winter Weather, Pickens
- When
- November 29, 6:00 AM EST to November 30, 12:00 AM EST
- Where
- Pickens forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.464, -84.466 (the zone’s center; the record gives no point)
An employee of the Dawson County Emergency Management Agency reported that up to two inches of snow was observed in the Burnt Mountain area of northeast Pickens county, straddling the Dawson county line. Snow accumulation was mostly confined to grassy surfaces because of warm ground temperatures.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Michigan, November 29 to 30, 2011$5.0 million · 5 events
- Winter Weather in North Carolina, November 29 to 30, 201112 events
- Heavy Snow in Indiana, November 29, 201111 events
- Heavy Snow and Winter Weather in Kentucky, November 29, 20117 events
- Strong Wind in Wisconsin, November 29, 2011$5,000 · 5 events
- Heavy Snow in Michigan, November 29 to 30, 20115 events
- Winter Weather in Illinois, November 29, 20114 events
- Winter Weather in Tennessee, November 29, 20113 events
- Heavy Snow in Michigan, November 29 to 30, 20113 events
- Flooding in Virginia, November 29, 20112 events
- Flooding in Kentucky, November 29 to 30, 20112 events
- High Wind in West Virginia, November 29, 2011$600 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355878, 355880.